Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 260, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 2015, 5:48 PM CDT for Finney County, Haskell County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2015, 5:48 PM CDT (22:48 UTC)
- Expired
- Aug 27, 2015, 6:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 5:55 PM CDT | TSTM WND DMG | 11 Ne Ryus, KS | THE PERSON HAD SEVERAL 3 TO 5 INCH DIAMETER LIVE TREE BRANCHES BROKEN OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 2529 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -109 m²/s²
- 0-3 km storm-relative helicity
- -95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
907
WUUS53 KDDC 272248
SVRDDC
KSC055-081-272345-
/O.NEW.KDDC.SV.W.0260.150827T2248Z-150827T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM CDT THU AUG 27 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL FINNEY COUNTY IN SOUTHWESTERN KANSAS...
NORTHERN HASKELL COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 645 PM CDT
* AT 548 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
SOUTHWEST OF PLYMELL...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTH CENTRAL FINNEY AND NORTHERN HASKELL COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3758 10101 3772 10105 3782 10069 3758 10067
TIME...MOT...LOC 2248Z 258DEG 19KT 3765 10096
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
905 WWUS53 KDDC 272314 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 614 PM CDT THU AUG 27 2015 KSC055-081-272345- /O.CON.KDDC.SV.W.0260.000000T0000Z-150827T2345Z/ FINNEY KS-HASKELL KS- 614 PM CDT THU AUG 27 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR SOUTH CENTRAL FINNEY AND NORTHERN HASKELL COUNTIES... AT 613 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF SUBLETTE...MOVING EAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL FINNEY AND NORTHERN HASKELL COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3758 10101 3772 10105 3782 10069 3758 10067 TIME...MOT...LOC 2313Z 261DEG 6KT 3764 10095 HAIL...0.88IN WIND...60MPH $$ JJOHNSON
928
WWUS53 KDDC 272344
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT THU AUG 27 2015
KSC055-081-272354-
/O.EXP.KDDC.SV.W.0260.000000T0000Z-150827T2345Z/
FINNEY KS-HASKELL KS-
644 PM CDT THU AUG 27 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FINNEY AND
NORTHERN HASKELL COUNTIES WILL EXPIRE AT 645 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3758 10101 3772 10105 3782 10069 3758 10067
TIME...MOT...LOC 2343Z 258DEG 19KT 3764 10095
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:41 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 27, 2:41 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 241 PM CDT THU AUG 27 2015 ...Updated long term discussion... .SHORT TERM...(THIS EVENING THROUGH Friday) ISSUED AT 117 PM CDT THU AUG 27 2015 Models remain in good agreement with an upper level trough crossing the Central High Plains overnight as a surface boundary/weak cold front crosses southwestern Kansas. Water vapor loop earlier this morning indicated an upper level disturbance, located over southern Colorado at 12z Thursday. Dprog/dt along with the RAP and NAM suggesting that this disturbance will precede the main upper trough and will be crossing southwest Kansas between 18z Thursday and 00z Friday. Based on the timing of the southern Colorado upper wave along with 700mb moisture, 700mb frontogenesis, and afternoon mid level instability ahead of this wave late day will be leaning towards the HRRR,RAP,ARW, and NMM with the better chances for scattered thunderstorms developing along and east of a Dighton to Hugoton line. the main hazards from these storms still appear to be hail quarter size and smaller along with wind gusts of near 60 mph based on the latest RAP 0-6km shear and CAPE values late today and early this evening. Periods of moderate to heavy rainfall will also be possible, especially east of highway 283. These thunderstorms are expected to move east overnight as another area of scattered thunderstorms develop further west near the weak cold front/surface boundary as it and the main upper trough crosses western Kansas between 03z and 12z Friday. Severe weather is not anticipated with these storms, however moderate rainfall and lightning still will be likely. A few lingering thunderstorms will be possible across south central Kansas early Friday morning, however as the upper level trough moves east towards the mid Mississippi valley these storms will quickly end and skies will begin to clear from west to east. As the weak cold front continues to move south across Oklahoma during the day the 900mb to 850mb temperatures will cool. 850mb mix down temperatures at 00z Saturday continue to supports highs mainly in the 85 to 90 degree range. .LONG TERM...(Friday NIGHT THROUGH Thursday) ISSUED AT 240 PM CDT THU AUG 27 2015 High pressure at the surface will build across western Kansas Friday night so winds will decrease to less than 10 knots after sunset. Given these winds and clear/mostly clear conditions will trend towards undercutting guidance for lows. Will favor temperatures falling back into the mainly the upper 50s to lower 60s. From Saturday through the beginning of next week an upper level ridge will build and shift eastward into the Central and Northern Plains. This trend continues to support the previous forecast with a gradual warming trend through early next week. Highs will be rebounding from the upper 80s to around 90 on Saturday to at least the low to mid 90s on Monday and Tuesday. Towards mid week a southwesterly flow will develop across the Central High Plains. The GFS and ECMWF also suggest some tropical moisture will try to return to Colorado and portions of western Kansas. This may limit how warm temperatures will get around mid week. There will also be a slightly better chance for afternoon and evening thunderstorms along a surface boundary which is expected to be located near the Colorado border should any subtle upper wave be embedded in the southwesterly flow. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Friday AFTERNOON) ISSUED AT 1209 PM CDT THU AUG 27 2015 Clouds will thicken and lower this afternoon as a Colorado upper level trough moves east towards western Kansas. At this time based on the NAM BUFR along with the RAP and NMM the VFR ceilings by late day/early evening will lower to around 3500 ft AGL. In addition to the lowering ceilings there will also be a chance for thunderstorms ahead of the upper level trough late today and early tonight. DDC and HYS will have the better opportunity for convection for thunderstorms between 21z Thursday and 03z Friday. GCK also has a chance but it appears to be prior to 00z Friday, and the probability is less than 50 percent. As this upper level trough passes the chance for storms will end and skies will begin to slowly clear. Gusty southwest winds will continue until a cold front crosses southwest Kansas between 03z and 09z Friday. As this cold front passes the winds will shift to the north at 10 to 15 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 88 60 89 / 50 10 0 0 GCK 64 88 59 89 / 40 10 0 0 EHA 64 88 59 89 / 30 10 10 0 LBL 66 89 60 90 / 50 10 0 0 HYS 65 87 59 89 / 60 10 0 0 P28 70 91 63 90 / 30 20 10 0 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Aug 27, 4:03 AM CDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 403 AM CDT THU AUG 27 2015 KSZ030-031-043>046-061>066-074>081-084>090-280915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 403 AM CDT THU AUG 27 2015 /303 AM MDT THU AUG 27 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL EVENTUALLY MOVE OUT ACROSS THE GREAT PLAINS LATER TODAY. THIS FEATURE WILL USHER IN THE PASSAGE OF A WEAK COLD FRONT ACROSS KANSAS. EVENING STORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY. THE MAIN THREATS WILL BE 50 TO 60 MPH WINDS, NICKEL TO QUARTER SIZE HAIL, AND MODERATE RAINFALL AMOUNTS. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DISCUSSION...THUNDERSTORMS STORMS WILL BE POSSIBLE AGAIN NEXT WEEK. SEVERE WEATHER IS UNLIKELY. HAZARDS WEATHER RISK... FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... NO HAZARDS. SUNDAY... NO HAZARDS. MONDAY... LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Aug 27, 5:06 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 506 PM CDT THU AUG 27 2015 KSZ062-063-272245- FINNEY KS-KEARNY KS- 506 PM CDT THU AUG 27 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY AND SOUTHEASTERN KEARNY COUNTIES UNTIL 545 PM CDT... AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF LAKIN...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HOLCOMB AND PLYMELL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3775 10123 3790 10123 3803 10092 3775 10083 TIME...MOT...LOC 2205Z 263DEG 18KT 3783 10113 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:06 PM CDT | Special Weather Statement | DDC | Kearny | 39 min |
| Aug 27, 6:45 PM CDT | Special Weather Statement | DDC | Haskell | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.